Weight Loss Drug Recalled Due to Product Tampering

By: Kelly Weidman - March 28, 2014

Infamous weight loss drug Alli, known for keeping dieters on track for fear of messy side effects, has been voluntarily recalled in the United States and Puerto Rico by producer GlaxoSmithKline Consumer Healthcare (GSK) on account of possible product tampering. “Safety is our first priority and we are asking retailers and pharmacies to remove all Alli from their shelves immediately,” said Colin Mackenzie, President of Consumer Healthcare North America.

Authentic Alli pills are turquoise pills with a dark blue band, however consumers in seven states (Alabama, Florida, Louisiana, Mississippi, New York, North Carolina and Texas) have reported purchasing Alli pills of different shapes and colors as well as bottles with dysfunctional safety seals, missing labels, and mismatched expiration dates on the pill bottle and the carton.

Alli is manufactured in the United States and Puerto Rico, and the exact source of the possible tampering is currently unknown. However, GSK is investigating and fully cooperative with the FDA. “We are committed to finding out what happened and to doing everything possible to prevent future issues with Alli. We regret any inconvenience caused by this retailer recall,” said Mackenzie.

Alli first hit the shelves in 2007 amongst high expectations as the first FDA approved over-the-counter weight loss pill, a form of the prescription weight loss drug Xenical. Reports subsequently surfaced that while Alli is clinically proven to aid in weight loss in conjunction with a low-fat, low-calorie diet, it also can cause diarrhea in users who don’t stick to their health plan.

Consumers who encounter any irregularity in their Alli product are encouraged to carefully examine the pills and labels for adherence to the standard Alli features, including a labeled bottle and safety seal printed with “Sealed for your protection,” and matching expiration dates on both bottle and carton. If uncertain about product authenticity, contact GSK. If any inauthentic Alli pills are ingested, contact a healthcare professional.

Thus far, there have been no reports of negative side effects from consumption of the inauthentic Alli pills, however when consuming authentic Alli, users are advised, as always, to refrain from fatty foods to avoid digestive complications.

Image via Alli

Kelly Weidman

About the Author

Kelly WeidmanKelly Weidman is a Kentucky-based writer and editor who works for everyone. If you have high expectations and demand satisfaction, follow her on twitter @weidamn.

View all posts by Kelly Weidman
  • hazel

    Is it a coincidence that this is happening when there was a lot of press about seniors ordering unsafe cheaper drugs overseas and on the Internet? Just like whenever there are draw downs on the military budget some new terrorist threat arise as happened in Syria with the revelation or scare tactic that terrorists have the time to establish a training base for their men to stage attacks on Western sites. Or the recent revelation that we are ill equipped to handle the Soviets in Europe and need Europe to shoulder some responsibility for themselves, and right fully so. So articles like this need to inform seniors on how to identify black market drugs. We can’t let fear dissuade our wish to be free from corpocratic military control.